Some of the factors that determine whether or not a person will experience a Fioricet high can include the dosage they take and their tolerance.
Can Fioricet get you high? The short answer is yes, this prescription migraine medicine can produce a type of high, and this also means it has a potential for abuse and addiction. Details of a Fioricet high are below, as are more facts about this drug.
What is Fioricet?
Fioricet is a prescription medicine given to people who suffer from tension headaches and migraines. It is a combination of three primary ingredients which are butalbital, acetaminophen, and caffeine. Butalbital is the component of the drug that can cause a Fioricet high, as it’s a barbiturate. Barbiturates act as a central nervous system depressant, much like drugs like opioids and other muscle relaxants.
The acetaminophen works to relieve pain in a different way for the butalbital, and the caffeine is included to help improve blood flow that can reduce the symptoms of migraines and headaches.
While in general Fioricet is thought of as a headache medicine, regarding FDA approval, it’s intended for three specific types of headaches. These are muscle contraction, tension, and post-dural puncture headaches. The FDA does not necessarily approve it as a treatment for migraines, but many doctors do prescribe it for this.
While there are risks and an abuse potential with Fioricet, people who suffer from headaches can find tremendous relief in the use of this drug.
What is a Fioricet High?
One of the key active ingredients responsible for the so-called Fioricet high is butalbital. Butalbital is a barbiturate that’s considered short-to-intermediate acting, and it can relieve symptoms of anxiety, reduce pain, relax muscles and act as a sedative. There are many neuropsychological effects of butalbital, some of which aren’t clearly understood to this day.
The belief is that the Fioricet high is caused by the fact that butalbital can increase the inhibition neurotransmitters in the brain called GABA. It can bind to certain receptor sites and ultimately central nervous system activity is depressed. This can lead to what feels like a buzz or to some people possibly a high.
So what does a Fioricet high feel like?
For the most part, it’s likely to feel similar to other central nervous system depressant effects. There is some evidence pointing to the fact that taking Fioricet can feel similar to the effects of drinking alcohol, particularly when the prescription drug is taken at higher levels.
The following are some of the common experiences that people say come along with a Fioricet high:
- Fioricet can reduce anxiety and some people with anxiety disorders may take it for this reason, although this is not what it’s approved for. There is the potential for Fioricet to decrease feelings of anxiety even when it’s taken at a normal dose, and this is because of the impact of butalbital on GABA. For some people, a Fioricet high is actually just equated with a reduction in anxiety.
- Depersonalization may be another effect of the so-called Fioricet high, although this isn’t necessarily something people find pleasant. It can lead to feelings of confusion and sluggishness, and this is one of the reasons Fioricet isn’t frequently used
- Drowsiness and sedation may also be side effects of a Fioricet high, particularly when it’s taken in larger amounts. While Fioricet has a stimulant component which is caffeine when larger doses are taken the central nervous system depressant effects may override the stimulant effects.
- Some people may obtain a sense of euphoria when taking Fioricet, although it’s not as pronounced as what would occur with something like prescription opioids. As with most other drugs, if someone does experience euphoria with a Fioricet high, it’s likely to dissipate after using the drug a few times as they build a tolerance.
- While not everyone who takes Fioricet says they experience euphoria, some people say that it does improve their mood. This can be because of the GABA-related effects of butalbital, but also the inclusion of acetaminophen and caffeine. There’s also the element of stimulation that can occur with caffeine, so some people may feel this is a Fioricet high when they experience it.
- Lightheadedness and dizziness are common side effects of Fioricet, and these may also be symptoms that people associate with a Fioricet high.
- One of the primary reasons people will abuse Fioricet and take high doses is to achieve relaxation, which occurs because of the slowdown of the central nervous system. People who take this drug may feel relaxed and also tranquil. Some of this is because of the loosening up of muscles the drug can stimulate.
Not everyone will associate the use of this drug with the Fioricet high. Some of the factors that determine whether or not a person will experience a Fioricet high can include the dosage they take and their tolerance. Newer users may be more likely to experience what they would describe as the Fioricet high. Other factors that could influence this include the specific formulation of the drug and whether or not other substances are taken with it.
Some people may try to extract the butalbital from Fioricet and remove it from the caffeine and acetaminophen for a greater high. This is not only drug abuse, but might not even achieve the effects the person is looking for.
It’s important to realize that there can be serious and deadly consequences associated with trying to achieve a Fioricet high. This can include addiction, adverse reactions, brain damage, emotional crashes, and overdose. Since Fioricet has acetaminophen, if people abuse it to get high they may also sustain liver damage or failure.
The Recovery Village aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.